Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 1:34 PM CDT for Frio County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2009, 1:34 PM CDT (18:34 UTC)
- Expired
- Sep 11, 2009, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Frio County, TX
The radar
The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 2:20 PM CDT | FLASH FLOOD | 7 Se Pearsall, TX | HWY 1582 CLOSED FROM HWY 85 SOUTH TO THE COUNTY LINE DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 111834
FFWEWX
TXC163-112130-
/O.NEW.KEWX.FF.W.0033.090911T1834Z-090911T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 PM CDT FRI SEP 11 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN FRIO COUNTY...
* UNTIL 430 PM CDT.
* AT 130 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
THUNDERSTORMS OVER SOUTHERN FRIO COUNTY. THESE STORMS WERE NEARLY
STATIONAY OR DRIFTING WESTWARD. RAINFALL RATES WERE ESTIMATED AT
1 TO 2 INCHES AN HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GOLDFINCH...DIVOT AND DERBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2863 9940 2887 9942 2887 9941 2887 9882
2865 9881
$$1 follow-up statement
000
WGUS74 KEWX 111938
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
238 PM CDT FRI SEP 11 2009
TXC163-112130-
/O.CON.KEWX.FF.W.0033.000000T0000Z-090911T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
238 PM CDT FRI SEP 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHERN FRIO COUNTY...
AT 231 PM CDT...SHOWERS AND THUNDERSTORMS HAVE WEAKEN ACROSS SOUTHERN
FRIO COUNTY...HOWEVER RUNOFF WAS STILL RESULTING IN FLASH FLOODING.
DOPPLER RADAR ESTIMATES INDICATE THAT 4 TO 6 INCHES OF RAIN HAS
FALLEN OVER THE SOUTHWEST CORNER OF FRIO COUNTY.
HIGHWAY 1582 IS CLOSED FROM HIGHWAY 85 SOUTH TO THE FRIO COUNTY LINE
DUE TO FLOODING.
LOCATIONS IN THE WARNING AREA INCLUDE GOLDFINCH.
LAT...LON 2863 9940 2887 9942 2887 9941 2887 9882
2865 9881
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 12:47 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 11, 12:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1247 PM CDT FRI SEP 11 2009 .AVIATION... A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTH CENTRAL TEXAS WILL KEEP DEEP TROPICAL MOISTURE OVER SOUTH CENTRAL TEXAS FOR THE NEXT 24 HOURS. PATCHY VARIABLE MVFR CIGS WILL GRADUALLY BECOME VFR LATER THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA WILL PIVOT WEST AND NORTHWEST AROUND THE UPPER LOW OVER CENTRAL AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS WITH SCATTERED SHRA/TSRA MOVING SOUTH OVER WESTERN PORTIONS. CIGS AND VSBY WILL BE LOWER IN THE SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND NE WINDS LESS THAN 10 KNOTS. && .PREV DISCUSSION... /ISSUED 1105 AM CDT FRI SEP 11 2009/ UPDATE... STEADY MODERATE TO HEAVY RAIN TRENDS CONTINUE OVER THE AREA, WITH RADAR TRENDS CONTINUING TO SHOW AN OUTWARD EXPANSION OF RAINFALL ACTIVITY IN THE WARM HOURS AND A CONTRACTION CLOSER TO THE CENTER DURING THE NIGHTTIME HOURS. FLASH FLOOD WATCH POSTING COVERS THE ANTICIPATED FLARE-UP OF ACTIVITY PEAKING FROM 2-6 PM. AREAS TO THE WEST HAVE SOILS THAT ARE JUST AS SATURATED AS THE EASTERN AREAS, BUT ARE EXPECTED TO SEE LESS WIDESPREAD ACTIVITY. THE POTENTIAL FOR THE SLOWER, TRAINING CELLS IS ALSO LESS OVER THE WESTERN COUNTIES. THOSE WATCHING THE RADAR TRENDS SHOULD SEE A HIGHER RAINFALL ACCUMULATIONS THAN USUAL FOR THESE RADAR ECHOES. THE RADAR ESTIMATES SHOULD BE PERFORMING WELL FOR MOST AREAS, BUT IT WILL UNDERESTIMATE IN PERSISTENT LOW-TOPPED RAIN AREAS AND IN RUGGED TOPOGRAPHY AREAS. 2-4 INCHES OF ADDITIONAL RAIN IS POSSIBLE ACROSS PARTS OF THE WATCH AREA TODAY, WITH ISOLATED 5 INCH TOTALS POSSIBLE. 12Z RUNS TRACK MUCH OF TODAYS RAINS NE INTO NORTH CNTRL/NE TX WITH TIME AND LEAVE AN OPPORTUNITY OF IMPROVING CONDITIONS OVERNIGHT. THIS IS WHY THE WATCH EXPIRES AT 10 PM. THE NIGHT SHIFTS WILL NEED TO EVALUATE TRENDS OF THE NEXT INCOMING SHORTWAVE THAT WILL FUSE INTO THE BACKSIDE OF THE UPPER LOW SATURDAY. THUS A NEW WATCH IS PROBABLE FOR TOMORROW, WITH THE MOST LIKELY AREA EXPECTED GENERALLY OVER AREAS GENERALLY ALONG AND NORTH OF I-10. PREV DISCUSSION... /ISSUED 634 AM CDT FRI SEP 11 2009/ AVIATION... A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TX WILL KEEP DEEP TROPICAL MOISTURE OVER S CENTRAL TX FOR THE NEXT 24 HORUS. PATCHY VARIABLE IFR-MVFR CIGS THIS MORNING WILL GRADUALLY BECOME VFR THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA WILL MOVE NW ACROSS THE AREA. CIGS AND VSBY WILL BE LOWER IN THE SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND NE WINDS LESS THAN 10 KNOTS. PREV DISCUSSION... /ISSUED 424 AM CDT FRI SEP 11 2009/ ISOLATED MINOR FLOODING POSSIBLE TODAY... DISCUSSION... THIS MORNING THE UPPER LOW WAS PARKED OVER THE EDWARDS PLATEAU AND WESTERN HILL COUNTRY. THIS FEATURE WILL WOBBLE BACK AND FORTH BUT WILL GENERALLY STAY PERCHED ACROSS SOUTH CENTRAL TEXAS TODAY AND INTO SATURDAY. THIS WILL LEAD TO CONTINUED WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MOST AREAS WILL RECEIVE AN AVERAGE OF ONE HALF TO ONE INCH OF RAIN THROUGHOUT THE DAY. HOWEVER...LOCALLY HEAVY RAINFALL IS EXPECTED AND COULD SEE TOTALS UPWARDS OF TWO TO FOUR INCHES BEFORE TONIGHT. ISOLATED MINOR FLOODING ISSUES ARE THUS A CONCERN. HOWEVER...GIVEN THAT FLOODING WILL BE ISOLATED AND THAT THERE IS NO DEFINING BOUNDARY TO PINPOINT WHERE THE HEAVY RAINS WILL FALL...WILL HOLD OFF ON FLASH FLOOD WATCH FOR THE TIME BEING. RAIN CHANCES WILL GRADUALLY DECREASE OVER THE WEEKEND AS THE UPPER LOW SHIFTS EASTWARD. THIS WILL ALLOW DRIER NORTHWEST FLOW ALOFT TO FILTER INTO THE REGION. RAIN CHANCES WILL STAY IN THE PICTURE THROUGH MONDAY AS A SURFACE LOW REMAINS DRAPED ACROSS THE MID TEXAS COAST AND GOOD MOISTURE AVAILABILITY REMAINS. HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE BELOW SEASONAL NORMALS DUE TO EXPANSIVE CLOUD COVER AND PERIODS OF RAIN. WILL SEE A RETURN TO MID-SEPTEMBER NORMALS BY MID WEEK AS CONDITIONS DRY OUT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 83 70 84 68 86 / 100 70 70 50 40 AUSTIN BERGSTROM INTL AIRPORT 84 69 83 68 86 / 100 70 70 50 40 NEW BRAUNFELS MUNI AIRPORT 83 69 85 67 87 / 100 60 60 50 40 BURNET MUNI AIRPORT 81 68 81 66 83 / 100 70 70 50 40 DEL RIO INTL AIRPORT 87 70 84 70 89 / 60 50 40 40 30 GEORGETOWN MUNI AIRPORT 83 69 79 66 84 / 100 70 70 50 40 HONDO MUNI AIRPORT 85 68 84 66 88 / 90 50 50 50 30 SAN MARCOS MUNI AIRPORT 83 69 84 67 86 / 100 70 70 50 40 LA GRANGE - FAYETTE REGIONAL 84 72 83 71 86 / 100 70 70 50 40 SAN ANTONIO INTL AIRPORT 84 70 84 69 87 / 100 60 60 50 40 STINSON MUNI AIRPORT 84 71 84 69 87 / 100 60 60 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON. && 18/02
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 AM CDT FRI SEP 11 2009 TXZ171>173-183>194-202>209-217>225-228-121000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 534 AM CDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG WITH RISES ON SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 11, 11:01 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1101 AM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN 8 NNW PEARSALL 28.98N 99.16W
09/11/2009 M4.62 INCH FRIO TX COCORAHS
2.5 HOUR RAINFALL ENDING AT 1040 AM
&&
EVENT NUMBER EWX0900065
JPBLocal storm report, Sep 11, 11:23 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 AM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 2 N JARRELL 30.85N 97.60W
09/11/2009 E6.00 INCH WILLIAMSON TX CO-OP OBSERVER
SINCE 730 AM. 8 INCHES SINCE LAST NIGHT
&&
EVENT NUMBER EWX0900066
JPBLocal storm report, Sep 11, 12:06 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 3 SW MOORE 29.02N 99.05W
09/11/2009 FRIO TX LAW ENFORCEMENT
US HWY 57 CLOSED FROM I35 WEST TO HWY 140 DUE TO
FLOODING
&&
EVENT NUMBER EWX0900067
JPBLocal storm report, Sep 11, 12:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1205 PM FLASH FLOOD JARRELL 30.82N 97.60W
09/11/2009 WILLIAMSON TX LAW ENFORCEMENT
NUMEROUS ROADS IN AND AROUND JARRELL CLOSED. I35 N AND
S BOUND AT A STOP
&&
EVENT NUMBER EWX0900068
JPBLocal storm report, Sep 11, 1:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
123 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 NE JARRELL 30.83N 97.59W
09/11/2009 WILLIAMSON TX LAW ENFORCEMENT
I35 CLOSED AT MM280... ACCESS ROADS ALSO CLOSED DUE TO
WATER OVER HWYS
&&
EVENT NUMBER EWX0900069
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:49 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 116 min |
| Sep 11, 3:10 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 3 hr |
| Sep 11, 9:59 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more | 33 hr |
| Sep 11, 10:53 AM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| Sep 11, 11:28 AM CDT | Flash Flood Warning | EWX | Williamson | 3 hr |
| Sep 11, 12:00 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| Sep 11, 1:02 PM CDT | Areal Flood Advisory | EWX | Fayette | 118 min |
| Sep 11, 1:13 PM CDT | Areal Flood Advisory | EWX | Gonzales | 2 hr |
| Sep 11, 1:55 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Sep 11, 2:09 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 111 min |
| Sep 11, 2:50 PM CDT | Areal Flood Advisory | EWX | Llano | 115 min |
| Sep 11, 3:06 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 114 min |
| Sep 11, 3:35 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 115 min |
| Sep 11, 4:49 PM CDT | Flash Flood Warning | EWX | Comal, Guadalupe | 3 hr |
| Sep 11, 5:37 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Comal, Guadalupe, Wilson | 113 min |
| Sep 11, 5:42 PM CDT | Flash Flood Warning | EWX | Williamson | 93 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.